NEET PG / USMLE – MCQ 30

Warfarin is administered to a 56-year-old man following placement of a prosthetic cardiac valve. The warfarin dosage is adjusted to maintain an INR of 2.5. Subsequently,trimethoprim-sulfamethoxazole therapy is begun for a recurring urinary tract infection. In addition to monitoring prothrombin time, which of the following actions should the physician take to maintain adequate anticoagulation?
(A) Begin therapy with vitamin K
(B) Increase the dosage of warfarin
(C) Make no alterations in the dosage of warfarin
(D) Decrease the dosage of warfarin
(E) Stop the warfarin and change to low-dose aspirin

Correct answer : (D) Decrease the dosage of warfarin

Sulfonamides displace warfarin from its plasma protein binding sites, thus potentiating its action. This increases the risk of bleeding. Hence the dose of warfarin must be reduced.

16 Comments

Add a Comment

Your email address will not be published. Comments will be displayed only after moderation.

Read previous post:
NEET PG / USMLE – MCQ 29

A 10-month-old girl is brought to the physician because of a 2-day history of diarrhea. She can sit unassisted and...

Close